Provera


#1

I was just at the E.R. and was prescribed Provera (progestin) 10 mg. to take for 10 days. I’m perimenopausal, and I was prescribed this medication because I have been bleeding for 3 weeks. The medication is supposed to stop the bleeding, and I am to follow up with OBGYN in two weeks. I know that DEPO Provera is birth control and could cause an abortion, and I would never take that, but I thought I had read that Provera was okay for Catholics to take for perimenopausal bleeding, which is caused by progesterone levels being too low. However, now I am getting concerned about whether Provera could act as birth control if I have relations with my husband? The chances of me becoming pregnant are probably less than 1 in 4000 naturally; still, I would like to know if it is morally permissible for me to have relations with my husband while taking Provera?


#2

Veronica, this is your scrupulosity talking. You need to put this to rest in your mind and then do not revisit it again.

PLEASE follow your doctor’s instructions.

There is nothing wrong with taking this medication nor with having relations with your spouse EVEN IF Provera caused temporary or permanent sterility, which you will have to ask your doctor for confirmation one way or another-- we can’t really say exactly what sort of dosages of combination of drugs you may have been prescribed.

From Humanae Vitae:

  1. On the other hand, the Church does not consider at all illicit the use of those therapeutic means necessary to cure bodily diseases, even if a foreseeable impediment to procreation should result there from—provided such impediment is not directly intended for any motive whatsoever.

#3

Listen to your doctor.

If your conscience bothers you, abstain–it’s not for a long period of time.

(I had two weeks of bleeding after seemingly recovering from a miscarriage, and by the two week mark, I was turning literally green with anemia and too weak to walk five minutes. Don’t play around with this.)


#4

My NFP only GYN gave me the same script.

It is fine.

Hopefully you feel better soon. :thumbsup:


#5

DISCLAIMER: The views and opinions expressed in these forums do not necessarily reflect those of Catholic Answers. For official apologetics resources please visit www.catholic.com.